Home » Frequently asked Questions on Health » What are the causes of osteoporosis?

What are the causes of osteoporosis?

Q: I am a 35 years old man who has been diagnosed with osteoporosis. All tests regarding the kidney, liver, endocrine functions, calcium, vitamin-D, parathyroid hormone (PTH) levels were found to be normal. My TSH, T4 and anti-cyclic citrullinated peptide antibody were found a little over the normal range. I had duodenal ulcer earlier, which resulted in malaena and subsequently operated upon. I have been prescribed Risofos 35 and Calcirol once a week alongwith Shelcal and Pantop D twice daily. What may be the cause of osteoporosis at this age? Can I take Risofos considering my earlier malaena episode and subsequent surgery?

A:In young males the causes of osteoporosis are as follows:

  1. Glucocorticoid/steroid use of 5 mg or more per day for longer than six months
  2. Hypogonadism (low sex hormone levels)
  3. Hyperparathyroidism
  4. Anticonvulsant drug use (phenytoin or phenobarbital)
  5. Excess alcohol consumption
  6. Tobacco use
  7. Rheumatoid or other inflammatory arthritis
  8. Multiple myeloma or lymphoma
  9. Hypothyroidism or hyperthyroidism
  10. Family history of osteoporosis
  11. Cushings disease
  12. Chronic liver or kidney disease
  13. Low body mass index
  14. Pernicious anaemia
  15. Gastric resection
We are increasingly recognising osteoporosis in men, and many cases don't turn out to have obvious secondary causes. The work-up should include a careful history and physical to document risk factors, particularly alcohol consumption and steroid use. Laboratory screening studies should include the usual routine haematology and biochemistry (renal and liver function, calcium and phosphorus), ESR but also a free testosterone test. With your history of abnormal TSH, T4, high CCP & history of duodenal ulcer I would like to rule out any generalised low grade inflammatory condition like Rheumatoid arthritis or any other Autoimmune/Rheumatological condition. I would suggest you to see a good Rheumatologist for further evaluation. As regards to taking Fosamax (Risofos) it is not know by itself to cause GI bleed. It does cause severe esophageal irritation, heart burn, flatulence, diarrhoea and dyspepsia. So keep a close watch on these symptoms and contact your primary physician if you develop any of these.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------